Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



``Almost'' implies ``near''

Author: Robert M. Anderson
Journal: Trans. Amer. Math. Soc. 296 (1986), 229-237
MSC: Primary 03C99; Secondary 03H05, 26E35, 90A99
MathSciNet review: 837809
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We formulate a formal language in which it is meaningful to say that an object almost satisfies a property. We then show that any object which almost satisfies a property is near an object which exactly satisfies the property. We show how this principle can be used to prove existence theorems. We give an example showing how one may strengthen the statement to give information about the relationship between the amount by which the object fails to satisfy the property and the distance to the nearest object which satisfies the property. Examples are given concerning commuting matrices, additive sequences, Brouwer fixed points, competitive equilibria, and differential equations.

References [Enhancements On Off] (What's this?)

  • [1] Robert M. Anderson, An elementary core equivalence theorem, Econometrica 46 (1978), 1483-1487. MR 513701 (80d:90008)
  • [2] -, Strong core theorems with nonconvex preferences, Cowles Foundation Discussion Paper #590, Yale University; Econometrica 53 (1985), 1283-1294. MR 809911 (87c:90033)
  • [3] -, The computational efficiency of fixed point algorithms, Working Papers in Economic Theory and Econometrics, Center for Research in Management, Univ. of California, Berkeley (to appear).
  • [4] Truman F. Bewley, Edgeworth's conjecture, Econometrica 41 (1973), 425-454. MR 0441385 (55:14248)
  • [5] Kenneth Boese, The efficiency of Merrill's algorithm and the Newton method for the computation of fixed points, Senior Thesis, Dept. of Math., Princeton Univ., May 1982.
  • [6] Earl A. Coddington and Normal Levinson, Theory of ordinary differential equations, McGraw-Hill, New York, 1955. MR 0069338 (16:1022b)
  • [7] Martin Davis, Applied nonstandard analysis, Wiley, New York, 1977. MR 0505473 (58:21590)
  • [8] Gerard Debreu and Herbert Scarf, A limit theorem on the core of an economy, Internat. Econom. Rev. 4 (1963), 236-246.
  • [9] F. Y. Edgeworth, Mathematical psychics, Kegan Paul, London, 1881.
  • [10] Drew Fudenberg and David Levine, Limit games and limit equilibria, UCLA Department of Economics Working Paper #289, April 1983 (revised July 1984); J. Econom. theory (to appear). MR 841698 (87m:90158)
  • [11] C. Ward Henson, Nonstandard hulls of Banach spaces, Israel J. Math. 25 (1976), 108-144. MR 0461104 (57:1089)
  • [12] Werner Hildenbrand, Core and equilibria of a large economy, Princeton Univ. Press, Princeton, N.J., 1974. MR 0389160 (52:9991)
  • [13] Morris W. Hirsch, Differential topology, Springer-Verlag, New York, 1976. MR 0448362 (56:6669)
  • [14] H. W. Kuhn and J. G. MacKinnon, Sandwich method for finding fixed points, J. Optim. Theory Appl. 17 (1975), 189-204. MR 0391505 (52:12326)
  • [15] W. A. J. Luxemburg, Nonstandard analysis: Lectures on A. Robinson's theory of infinitesimals and infinitely large numbers, Math. Dept. California Inst. of Tech., Pasadena, Calif., 1966.
  • [16] W. A. J. Luxemburg and R. F. Taylor, Almost commuting matrices are near commuting matrices, Proc. Roy. Acad. Amsterdam Ser. A 73 (1970), 96-98. MR 0258857 (41:3502)
  • [17] Andreu Mas-Colell and Wilhelm Neuefeind, Some generic properties of aggregate excess demand and an application, Econometrica 45 (1977), 591-599. MR 0524718 (58:25889)
  • [18] R. Daniel Mauldin (Ed.), The Scottish book, Birkhäuser, Boston, Mass., 1981. MR 666400 (84m:00015)
  • [19] Abraham Robinson, Non-standard analysis, North-Holland, Amsterdam, 1966. MR 0205854 (34:5680)
  • [20] Peter Rosenthal, Research Problems, Amer. Math. Monthly 76 (1969), 925. MR 1535586
  • [21] Herbert E. Scarf, The computation of economic equilibria, Yale Univ. Press, New Haven, Conn., 1973. MR 0391909 (52:12727)
  • [22] K. D. Stroyan and W. A. J. Luxemburg, Introduction to the theory of infinitesimals, Academic Press, New York, 1976. MR 0491163 (58:10429)
  • [23] Walter Trockel, On the uniqueness of individual demand at almost every price system, J. Econom. Theory 33 (1984), 397-399. MR 759842 (85h:90012)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 03C99, 03H05, 26E35, 90A99

Retrieve articles in all journals with MSC: 03C99, 03H05, 26E35, 90A99

Additional Information

Article copyright: © Copyright 1986 American Mathematical Society

American Mathematical Society